Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 5, 2021Clear Creek County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 5, 2021, 2:44 PM MDT for Clear Creek County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 2:44 PM MDT (20:44 UTC)
Expired
Jul 5, 2021, 3:15 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO

County Clear Creek County, CO

The radar

The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS85 KBOU 052044
SPSBOU

Special Weather Statement
National Weather Service Denver CO
244 PM MDT Mon Jul 5 2021
 
COZ034-036-052115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
244 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILPIN AND CENTRAL CLEAR
CREEK COUNTIES UNTIL 315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Georgetown, or 37 miles west of Denver, moving southeast at 10 mph.

Nickel size hail will be possible with this storm. Hail may
accumulate on roadways causing hazardous travel.

Locations impacted include...
Idaho Springs, Georgetown, Central City, Empire, Silver Plume,
Berthoud Pass, Blue Valley, Dumont, Echo Lake and St Marys Glacier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 10581 3987 10557 3967 10547 3960 10572
TIME...MOT...LOC 2044Z 317DEG 9KT 3972 10566 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 5, 10:34 AM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 10:34 AM MDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1034 AM MDT Mon Jul 5 2021

.UPDATE...
Issued at 1020 AM MDT Mon Jul 5 2021

Water vapor shows a shortwave trough moving across the Salt Lake
City area and into southwestern Wyoming this morning. A plume of
moisture associated with the trough is over eastern Utah and far
western Colorado. The timing these features will move across our
forecast area will add to the flash flood threat over the burn
areas. Since the shortwave won't arrive until this evening in our
area, there will be slower flow aloft meaning the storms that form
this afternoon will be moving very slowly over the higher terrain.
Later this evening, the shortwave trough and moisture plume will
move across the northern mountains of Colorado leading to
another round of showers and storms. Considering that the
multiple rounds of storms lead to flash flooding yesterday, it is
expected that the multiple rounds of storms will again lead to
flash flooding today. The Flash Flood Watch was left unchanged as
it adequately conveys the flashing flooding threat and timing.

PoPs were lowered across the I-25 corridor and eastern plains
around midday and into the early afternoon since it should take
some time for storms to move off the higher terrain. The high PoPs
for later in the afternoon and through the night were left
unchanged.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Mon Jul 5 2021

Upper level ridge centered over the Four Corners and Great Basin
will slowly retrograde westward today and tonight as a trough
moves southeast across Wyoming and Colorado. Today will start off
mostly sunny across much of the area. This will allow temperatures
to warm up quickly with highs reaching the upper 80s to mid 90s
over northeast Colorado. Dew points this morning are in the 60s
across far eastern Colorado and western Kansas. Easterly low
levels winds will advect some of this moisture westward today.
Precipitable water values should be a little higher yesterday with
readings around an inch as far west as the Front Range. Surface
based CAPE reaches 600- 1000 J/kg. Weak mid level flow will result
in low shear, so the severe threat will be low, but can't rule
out a brief severe storm. The weak mid level flow will result in
slower storm movement. Heavy rain and flash flooding threat will
be the main issue this afternoon and evening from the storms. Will
issue a flash flood watch for the burn areas. Convective Allowing
Models show storms start forming around 18Z and then slowly
progress eastward through early evening. Similar to previous days.
With the upper level trough moving across the region, will likely
see additional waves of convection through this evening. Weaker
convection can be expected through the night and even into Tuesday
morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM MDT Mon Jul 5 2021

Models show an upper ridge center stretched across the Desert
Southwestern U.S. on Tuesday with northwesterly flow aloft for the
CWA. This pattern continues Tuesday night and Wednesday. By
Wednesday night, the upper ridge centered moves a bit eastward
near the Four Corners at 12Z Thursday morning. The flow aloft is
progged to stay northwesterly over the CWA all four periods.
There is benign synoptic scale energy progged for the CWA during
that time.

Moisture-wise, Tuesday's precipitable water values and surface dew
point readings show moisture to stick around, somewhat, but by
Wednesday, the airmass dries out. The MLCAPE gets close to 1000
J/kg over the mountains and foothills late day Tuesday. On
Wednesday, values are much less and mainly just over the
southwestern CWA. Pops will reflect this, especially on Wednesday,
where there will only be little chances of precipitation for just
the Park County.

In the lower levels, a cooler airmass is in place on Tuesday with
high temperatures a bit below seasonal normals.  Wednesday's
readings warm back up to normals or slightly above.

For the later days, Thursday through Sunday, models have more of
the same on Thursday, which should be mainly dry and the hottest
day of the week. An upper trough pushes eastward, north of
Colorado, on Friday. This flattens the upper ridge considerably.
The upper ridge center moves a bit west and amplifies over the
Great Basin. By mid day Saturday, the ECMWF and GFS show the 500
mb height center there at 599 and 600 dam respectively. Meanwhile,
the CWA has a cooler than normal Friday through Sunday period.
Unfortunately, moisture is not in any great abundance through the
four extended days and pops will be limited and mainly over the
southern half of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1020 AM MDT Mon Jul 5 2021

East to southeast winds appear to be picking up at DEN and these
should continue until the storms move across. The best chance for
storms at KDEN still appears to be 22Z to 02Z. Heavy rain,
outflow winds to 40 knots, and small hail will be possible with
the stronger storms. Additional weaker showers and storms will be
possible through tonight and into Tuesday morning as an upper
level system moves across Colorado. There is potential for low
clouds to develop during the early morning hours Tuesday and
continue through the morning.

&&

.HYDROLOGY...
Issued at 356 AM MDT Mon Jul 5 2021

There will be an uptick in the flash flood threat today for the
burn areas do to slightly more moisture, slower moving storms, and
an increase in the number of storms. There have been some issues
most days when a stronger storm passes over a burn area.
Therefore, will issue a flash flood watch for the burn areas for
this afternoon and evening. Storms are expected to develop around
noon over the mountains and foothills. The storms then slowly
progress eastward onto the Front Range and eastern plains. Due to
an upper level trough moving across the region. Additional storms
are expected form over the mountains and foothills through the
afternoon and evening.

There could a threat of flash flooding, especially over the
burned areas in the mountains and foothills on Tuesday, but after
that moisture and pops will be pretty sparse and flash flooding
with be unlikely.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for COZ032-033-035.

&&

UPDATE...Danielson
SHORT TERM....Meier
LONG TERM.....RJK
AVIATION...Danielson
HYDROLOGY.....Meier/RJK
Hazardous weather outlook, Jul 5, 11:02 AM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Mon Jul 5 2021

COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Mon Jul 5 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Heavy rain, wind gusts to 50 mph, and small
hail will accompany the stronger thunderstorms. A brief severe
thunderstorm or two is also possible. The main threat will be
heavy rain which could produce flash flooding and debris flows in
the burn areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of late day showers and thunderstorms will be
possible Tuesday, which looks to be the last day with appreciable
moisture in place. There could be some flash flooding issues over
the burn areas in the mountains and foothills. The airmass over
the forecast area will dry out from Wednesday onward. Thursday
looks hot, before a cool-off to slight below normal temperatures
Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain, flooding and hail will be appreciated.

In the hours before

Special weather statement, Jul 5, 2:22 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Mon Jul 5 2021

COZ037-052045-
Central and Southeast Park County CO-
222 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Elevenmile Canyon Reservoir, or 41 miles north of
Hayden Pass Burn Scar, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elevenmile Canyon Reservoir and Guffey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 10570 3900 10549 3884 10533 3883 10533
      3871 10561
TIME...MOT...LOC 2021Z 324DEG 12KT 3888 10556

RPK
Special weather statement, Jul 5, 2:44 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
244 PM MDT Mon Jul 5 2021

COZ034-036-052115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
244 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILPIN AND CENTRAL CLEAR
CREEK COUNTIES UNTIL 315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Georgetown, or 37 miles west of Denver, moving southeast at 10 mph.

Nickel size hail will be possible with this storm. Hail may
accumulate on roadways causing hazardous travel.

Locations impacted include...
Idaho Springs, Georgetown, Central City, Empire, Silver Plume,
Berthoud Pass, Blue Valley, Dumont, Echo Lake and St Marys Glacier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 10581 3987 10557 3967 10547 3960 10572
TIME...MOT...LOC 2044Z 317DEG 9KT 3972 10566

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:13 AM MDTFlash Flood WatchBOUBoulder, Grand, Jackson, Larimer, Summit21 hr
Jul 5, 1:29 PM MDTAreal Flood AdvisoryBOUPark91 min
Jul 5, 1:36 PM MDTAreal Flood AdvisoryBOUGrand84 min
Jul 5, 1:39 PM MDTFlash Flood WarningBOULarimer96 min
Jul 5, 1:53 PM MDTAreal Flood AdvisoryBOULarimer82 min
Jul 5, 2:00 PM MDTFlash Flood WarningBOUGrand90 min
Jul 5, 2:12 PM MDTFlash Flood WarningBOULarimer93 min
Jul 5, 2:22 PM MDTSpecial Weather StatementBOUTeller23 min
Jul 5, 2:23 PM MDTAreal Flood AdvisoryBOUPark97 min
Jul 5, 3:28 PM MDTFlash Flood WarningBOUGrand92 min
Jul 5, 4:18 PM MDTAreal Flood AdvisoryBOUClear Creek, Park87 min
Jul 5, 5:14 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas91 min
Jul 5, 5:31 PM MDTFlash Flood WarningBOUGrand89 min
Jul 5, 5:51 PM MDTSpecial Weather StatementBOUDenver24 min
Jul 5, 5:53 PM MDTAreal Flood AdvisoryBOUArapahoe97 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.